The United States is currently in the middle of a serious opioid epidemic. But, opioids are not the only type of drugs that Americans are abusing.
Benzodiazepine abuse is also rampant in the United States. Of all the benzodiazepines that people are overconsuming, Halcion is one of the most common.
Halcion (known generically as Triazolam) is a sedative that is classified as a central nervous system depressant. It’s often used to treat acute insomnia and other sleep disorders.
Read on to learn some important facts about Halcion addiction and abuse.
Halcion Addiction Statistics
Every year, physicians write 1.2 million prescriptions for Halcion. It’s among the most commonly prescribed benzodiazepines. Other popular benzodiazepines include Xanax and Ativan.
Not everyone who receives a prescription for Halcion becomes addicted, of course. But, many people do.
General Statistics on Addiction to Halcion
It’s unclear exactly how many Americans struggle with an addiction to Halcion, specifically.
We do know, though, that Halcion, as well as other benzodiazepines, are highly addictive. One study found that 44 percent of chronic benzodiazepine users became addicted.
The rate of benzodiazepine overdoses has also increased. In fact, they’re involved in approximately 30 percent of all overdose deaths.
Every year, thousands of people in the United States have been admitted to rehabilitation centers as a result of an addiction to various benzodiazepines, including Halcion.
Between the years 1998 and 2008, the number of treatment admissions for benzodiazepine abuse roughly tripled from 22,400 to 60,200.
Signs of Halcion Abuse
Many people have preconceived notions about what addiction and drug abuse look like. In reality, though, it’s not always easy to tell when someone has developed a dependence and could benefit from addiction treatment.
It can even be hard to tell if you yourself are addicted to a particular drug.
It’s very easy to become addicted to Halcion. This is because it is a fast-acting and highly potent drug. It’s so potent, in fact, that most doctors only prescribe Halcion 10 days at a time.
After about a week of consuming Halcion on a regular basis, most people start to notice that they no longer experience the same effects.
Am I Addicted?
The most obvious sign that you are becoming addicted to Halcion is the development of drug tolerance. If you’re no longer experiencing the same effects you once did, you’re likely becoming dependent upon it.
The following are some other common signs that you ought to be on the lookout for if you suspect that your use of Halcion has drifted into dangerous territory:
- Taking Halcion every day
- When you’re not taking Halcion, you’re thinking about taking it
- Taking Halcion in higher than prescribed doses or taking it more often than your doctor recommends
- Trying to stop taking Halcion and being unable to give it up
- Experiencing changes in your work or home life
- Losing interest in activities you once enjoyed
- No longer caring about your personal hygiene
- Feeling frequently confused or disoriented
- Experiencing a sudden change in your mood or personality
It’s also common to begin isolating yourself from friends and family when you’re dealing with an addiction to Halcion (or other drugs, for that matter).
In addition to these common signs of abuse, people who abuse Halcion often experience what are known as complex behaviors. These are behaviors that they perform while they are not fully conscious.
Examples of common complex behaviors include:
- Cooking and eating food without realizing it
- Making phone calls or carrying out conversations
- Engaging in sexual activity
When they regain consciousness, an individual who is abusing Halcion will not have any memory of engaging in these behaviors.
If you’re addicted to Halcion, you will also likely experience withdrawal symptoms when you go too long without it. Common withdrawal symptoms include:
- Frequent sweating
- Anxiety or panic attacks
- Increased heart rate
- Muscle pain or cramps
- Nausea and/or vomiting
- Hallucinations or delusions
- Jerky or uncontrollable body movements
It can be hard to admit that you’re experiencing these signs of Halcion addiction or abuse. But, the sooner you can admit the problem, the sooner you can start to recover.
Honestly evaluate yourself and ask whether or not you’ve noticed any of these signs. If you have, it’s imperative that you seek help as soon as possible.
If you’ve noticed a friend or loved one exhibiting these signs, the same rule applies. Encourage them to seek help to overcome their addiction and regain control over their life.
Dangers of Halcion Abuse
If you’re hesitant to seek treatment — or if your friend or loved one does not want to get help — understanding the dangers of long-term Halcion abuse can help to give you the push you need.
Some people might try to convince you that there’s nothing wrong with long-term Halcion consumption. In reality, though, if you’re taking too much of this drug, or taking it too frequently, you could be setting yourself up for some pretty serious health problems.
Remember, there’s a reason that doctors usually only prescribe enough Halcion for 10 days at a time.
One of the most well-known risks associated with Halcion abuse is the development of negative psychological changes. Such changes might include:
- Derealization (feeling detached from one’s body or mental processes)
The risk of overdosing on Halcion also goes up the longer you take it. Common symptoms of a Halcion overdose include:
- Extreme drowsiness
- Lack of coordination
- Slurred speech
- Confusion or cognitive difficulties
- Slowed breathing
Clearly, there’s a lot that can go wrong if you abuse Halcion. Remember, too, that the risk of an overdose also increases when you’re continually increasing your dosage of Halcion or taking it more frequently than your doctor has prescribed.